Alabama, 2003Hail and Damaging Wind in Alabama, April 25, 2003
April 25, 2003 · NWS BMX · 9 events in 8 counties and zones
Supercell 3 formed over extreme southern Greene County just east of Forkland. The storm started off by producing a weak tornado that moved through by Greene County Steam Plant and crossed the Black Warrior River ending just inside Hale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $3.9 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell 3 formed over extreme southern Greene County just east of Forkland. The storm started off by producing a weak tornado that moved through by Greene County Steam Plant and crossed the Black Warrior River ending just inside Hale County. The supercell continued strengthening and produced a swath of wind and hail damage along its path. Hail sizes ranged from penny to softball size. Significant wind and hail damage occurred from Autaugaville to Prattville to Montgomery. Several funnel cloud reports were received with the storm. The supercell moved across Russell County and eventually moved into Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 1:30 PM CST, 10 minutes earlier.
Area forecast discussion, Apr 25, 1:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI APR 25 2003
LOW PRESSURE VCNTY WESTERN KY THIS AFTERNOON WITH TRAILING COLDFRONT
EXTENDING SOUTH ALONG AL/MS STATE LINE TO NR MEI WILL SWEEP RAPIDLY
EAST ACROSS THE FORECAST AREA THIS EVENING. TORNADO WATCH REMAINS IN
EFFECT UNTIL 6 PM CDT FOR ENTIRE AREA...SEVERE THREAT WILL CONTINUE
ALONG AND AHEAD OF THE FRONT INTO EARLY EVENING HOURS...WITH DRIER
AND SOMEWHAT COOLER AIR TO OVERSPREAD THE AREA LATER TONIGHT BEHIND
THE FRONT. POPS THIS EVENING WILL DEPEND ON LATEST RADAR
IMAGES/TRENDS.
OTHERWISE...AFTER FRONT CLEARS AREA TONIGHT MAINLY DRY FORECAST.
WILL INCLUDE SCATTERED SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AS
UPPER IMPULSE AND MOIST AXIS MOVES ACROSS THE AREA AND FRONTAL
BOUNDARY SAGS SOUTH TO JUST NORTH OF AREA. NO BIG CHANGES IN TEMPS
NEXT FEW DAYS...MOSTLY 50S AT NIGHT AND 70S TO AROUND 80 DURING THE
DAYTIME...AS SURFACE HIGH PRESSURE PERSISTS AS MAIN FEATURE IN OUR
WEATHER PATTERN.
BHM 052/072 050/077 054 400
MGM 055/075 053/080 055 600
.BHM...NONE.
Hazardous weather outlook, Apr 25, 9:04 AM CST, 4 hours 36 minutes before
ALZ011>015-017>050-251800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 AM CDT FRI APR 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT MOVING ACROSS THE SOUTHEASTERN UNITED STATES WILL SPREAD
MORE SHOWERS AND THUNDERSTORMS ACROSS ALABAMA THIS AFTERNOON. BREAKS
IN THE CLOUDS TODAY WILL ALLOW THE SUNSHINE TO DESTABILIZE THE
ATMOSPHERE. THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE...
AND THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH
ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH THE REST
OF THE STATE UNDER A SLIGHT RISK.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS...PERHAPS IN THE FORM A SQUALL LINE...WITH ISOLATED BRIEF
TORNADOES ALSO A POSSIBILITY. THE PRIMARY THREAT TIME WILL BE
FROM EARLY AFTERNOON...UNTIL AS LATE AS 8 OR 9 PM FOR EASTERN
PORTIONS OF THE STATE.
THE COLD FRONT WILL PUSH THROUGH LATER TONIGHT...TAKING THE RAIN
EASTWARD WITH IT.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED DURING THE AFTERNOON HOURS TODAY.
In the hours before
Special weather statement, Apr 25, 10:23 AM CST, 3 hours 17 minutes before
ALZ018-026-251730-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT FRI APR 25 2003
.A THUNDERSTORM ADVISORY IS IN EFFECT FOR ST. CLAIR AND ETOWAH
COUNTIES UNTIL 1230 PM CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WALNUT GROVE TO 9 MILES WEST OF
ASHVILLE...MOVING EAST AT 20 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WALNUT
GROVE...STEELE...RIDGEVILLE...ASHVILLE...ATTALLA...REECE CITY...
RAINBOW CITY AND GADSDEN THROUGH 1230 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3420 8585 3410 8629 3394 8633 3381 8647
3378 8607 3403 8582Special weather statement, Apr 25, 10:55 AM CST, 2 hours 45 minutes before
ALZ019-251800-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CDT FRI APR 25 2003
.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CALHOUN COUNTY UNTIL 100 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF NEW LIBERTY TO 8
MILES WEST OF OHATCHEE...MOVING EAST AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
OHATCHEE...NEW LIBERTY...JACKSONVILLE...WEAVER AND PIEDMONT THROUGH
100 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS.
LAT...LON 3396 8586 3386 8600 3373 8610 3366 8564
3387 8565 3394 8554Special weather statement, Apr 25, 11:36 AM CST, 2 hours 4 minutes before
ALZ021-251815-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT FRI APR 25 2003
.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CLEBURNE COUNTY UNTIL 115
PM CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES NORTHWEST OF EDWARDSVILLE...MOVING EAST AT 30
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE...PINEY
WOODS AND FRUITHURST THROUGH 115 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THIS STORM.
LAT...LON 3389 8553 3371 8563 3362 8533 3396 8540
Local storm report, Apr 25, 11:39 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM DANCY AL TORNADO
04/25/03 PICKENS PRELIMINARY REPORT. TWO
HOUSES DAMAGED. NO
INJURIES REPORTED.
REPORTED BY PICKENS
COUNTY 911.Local storm report, Apr 25, 12:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM KNOXVILLE AL 0.75 IN HAIL
04/25/03 GREENE INTERSTATE 20/59 AT EXIT
52. REPORTED BY STORM
SPOTTER.
0120 PM EUTAW AL 0.50 IN HAIL
04/25/03 GREENE REPORTED BY GREENE COUNTY
EMA.
0125 PM EUTAW AL 0.75 IN HAIL
04/25/03 GREENE DOWNTOWN EUTAW. REPORTED
BY GREENE COUNTY EMA.
0125 PM MOUNDVILLE AL 0.75 IN HAIL
04/25/03 HALE MOUNDVILLE STATE PARK.
REPORTED BY TUSCALOOSA
COUNTY EMA.
0126 PM EUTAW AL 0.75 IN HAIL
04/25/03 GREENE DIME SIZE AND PENNY SIZE
HAIL. REPORTED BY
TUSCALOOSA COUNTY EMA.Hail, Hale
- When
- April 25, 1:40 PM CST to 2:00 PM CST
- Where
- Hale County, 4 mi NW of Cedarville
- Measured
- 1.75 in hail
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.633, -87.533
Supercell 3 produced a weak tornado at its initiation then strengthened as it entered south central Hale County. A swath of penny to golf ball size hail was produced along the path from near Cedarville to near Newburn. The hail may have been larger but fell over mostly rural farming country. A few automobiles and homes were damaged. Several trees were also blown down near Newburn.
Hail, Perry
- When
- April 25, 1:55 PM CST to 2:45 PM CST
- Where
- Perry County, 12 mi W of Marion
- Measured
- 1.5 in hail
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.517, -87.167
A swath of hail fell across central Perry County associated with supercell 3. Hail was reported from penny size to ping pong ball size. A few locations observed minor accumulations of the hail. The hail may have been larger in the rural areas and was therefore not observed.
Hail, Dallas
- When
- April 25, 2:36 PM CST to 3:05 PM CST
- Where
- Dallas County, 7 mi W of Summerfield
- Measured
- 2.5 in hail
- Property damage
- $85,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.517, -86.917
Supercell 3 produced a swath of large hail across extreme northern Dallas County. Hail sizes varied widely and ranged from penny to tennis ball size. The largest hail reports came from areas just north and northwest of Selma.
Hail, Autauga
- When
- April 25, 2:55 PM CST to 3:46 PM CST
- Where
- Autauga County, 5 mi S of Jones
- Measured
- 4.5 in hail
- Property damage
- $2.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.517, -86.600
Supercell 3 continued on its east southeast motion and moved across a large part of Autauga County. A large swath of golf ball size hail occurred and affected locations including Jones, Autaugaville, Booth, Independence, and Prattville. The largest hail observed was softball size. Significant hail damage occurred. Numerous automobiles and homes were damaged by the hail.
Thunderstorm Wind, Autauga
- When
- April 25, 3:23 PM CST to 3:33 PM CST
- Where
- Autauga County, 8 mi WNW of Prattville
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.483, -86.367
Supercell 3 also produced an area of significant wind damage from just west of Prattville to Prattville along and just south of US 82. Numerous trees were down beginning in a wooded area west of CR 3 south of US 82. Reports indicated damage to structures (houses and mobile homes) along US 82 on the west side of Prattville to near the river on Maple Street. Three injuries were reported and these may have occurred as residents were crawling out of damaged structures.
Hail, Elmore
- When
- April 25, 3:39 PM CST to 3:50 PM CST
- Where
- Elmore County, Millbrook
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.417, -86.300
The supercell thunderstorm remained very strong as it moved across extreme southwest Elmore County. Hail up to the size of baseballs fell across the area generally the southern side of Millbrook down to the Alabama River. Several automobiles were damaged.
Hail, Montgomery
- When
- April 25, 3:49 PM CST to 4:20 PM CST
- Where
- Montgomery County, 2 mi N of Montgomery
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.400, -86.033
The storm continued moving east southeast and crossed northern Montgomery County. A swath of hail fell from northern Montgomery to near Mathews. Hail was reported up to baseball size along the path. A three story building along Interstate 85 received minor roof damage. A few trees were also blown down.
Hail, Macon
- When
- April 25, 4:13 PM CST to 5:10 PM CST
- Where
- Macon County, 5 mi W of Shorter
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.250, -85.400
The hail storm moved across much of western and southern Macon County. Hail up to the size of golf balls was reported along the path. The hail may have been larger in surrounding rural areas.
Hail, Russell
- When
- April 25, 5:05 PM CST to 5:45 PM CST
- Where
- Russell County, Hurtsboro
- Measured
- 1.75 in hail
- Property damage
- $35,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.650, -87.717
The supercell continued dropping golf ball size hail and eventually moved into Georgia.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, April 25, 2003$1.7 million · F0 · 13 events
- Flood in Alaska, April 25 to 30, 2003$2.0 million · 1 event
- Hail and Damaging Winds in Georgia, April 25, 20032 injured · $365,000 · 2 in hail · 18 events
- Hail in Alabama, April 25, 2003$615,000 · 2 in hail · 7 events
- Hail in Mississippi, April 25, 2003$344,000 · 2.5 in hail · 19 events
- Tornado in Alabama, April 25, 2003$100,000 · F1 · 1 event
- Tornado in Florida, April 25, 2003$250,000 · F0 · 1 event
- Hail in Alabama, April 25, 2003$108,000 · 2.5 in hail · 3 events
- Tornadoes in Alabama, April 25, 2003$103,000 · F0 · 2 events
- Strong Wind in Alabama, April 25, 2003$100,000 · 2 events
- Tornado in Florida, April 25, 2003$100,000 · F0 · 1 event
- Damaging Wind in Florida, April 25, 20031 injured · $65,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354301, 5354302, 5354303, 5354304, 5354305, 5354306, 5353680, 5353681, 5353682.